Among the leading causes of injuries and death in RI and Massachusetts nursing homes continues to be medication error.
Some of the most common medication errors that occur include:
Giving Patients the Incorrect Prescription
Simple inattention (i.e. giving medication to the wrong person or misreading a label), poor handwriting (i.e. giving an incorrect dosage because a number is illegible, or confusing two drugs with similar names), lack of communication (i.e. failure to inform the nursing staff of a change in prescription), and failure to take an adequate medical history (i.e. failing to learn about medical allergies) can all lead to a patient receiving the wrong drug or the wrong amount.
Failure to Recognize Adverse Side Effects
A patients entire history has to be considered before administering drugs. Many drugs have serious and potentially dangerous side effects which must be considered before prescribing any particular medication. Nurses and doctors must all keep a proper lookout for any adverse reaction to a particular drug. Many patients are unable to speak for themselves or communicate adverse effects of a drug. If a nursing home has a shortage of qualified nurses, adverse reactions may go unnoticed for a long period of time.
Adverse Drug Interactions
Primary care physicians and pharmacies will often keep an eye out for potential adverse drug interactions. Drug interactions can reduce the effectiveness of the drug or cause dangerous and unexpected side effects. A nursing home must take steps to avoid improper drug interactions. Failing to notice a dangerous combination of drugs can lead to serious and permanent injury.
Medication errors in nursing homes can lead to very serious injuries. Often, the cause of the error is unclear and the fault can be shared between several people, such as various nurses and doctors. It is imperative that you contact an experienced personal injury attorney early so that an investigation can be launched into the cause of the medication error.